Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 102, NWS Midland/Odessa, TX

July 29, 2004Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 29, 2004, 2:08 AM CDT for Scurry County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 2:08 AM CDT (07:08 UTC)
Expired
Jul 29, 2004, 6:00 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 130 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 290711 CCA
FFWMAF
TXC415-291100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 AM CDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS

* UNTIL 600 AM CDT

* AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN 
  AREA OF THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER MOST OF SCURRY 
  COUNTY. THIS ACTIVITY IS MOVING SOUTHEAST AT 15 MPH. RADAR         
  ESTIMATES INDICATE THESE STORMS WILL PRODUCE RAINFALL RATES IN     
  EXCESS OF 1 INCH PER HOUR THROUGH 3 AM CDT. THIS WILL LIKELY       
  RESULT IN FLASH FLOODING. FLOODING OF CITY STREETS IN SNYDER AND   
  OF LOW LYING AREAS ALONG RURAL ROADWAYS WILL BE POSSIBLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3294 10069 3293 10117 3257 10114 3254 10069

$$
1 follow-up statement
000 
WGUS74 KMAF 290818
FFSMAF
TXC415-291100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 AM CDT THU JUL 29 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 AM CDT FOR SCURRY
COUNTY...

AT 300 AM CDT...THE SCURRY COUNTY SHERIFFS OFFICE REPORTED THAT 
SEVERAL CITY STREETS IN SNYDER HAD BEEN CLOSED WITH BARRICADES DUE 
TO HIGH WATER. 

AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAINFALL HAD SHIFTED SOUTH OF SCURRY COUNTY. 
HOWEVER...LIGHT TO MODERATE RAINFALL...WITH OCCASIONAL HEAVY 
RAINFALL WILL CONTINUE THROUGH 4 AM CDT. RUNOFF MAY POSE A THREAT OF 
ADDITIONAL FLASH FLOODING IN SNYDER AND ALONG MANY RURAL ROADWAYS.

MOTORISTS SHOULD NOT DRIVE AROUND BARRICADES TURN AROUND DONT DROWN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND.

LAT...LON 3294 10069 3293 10117 3257 10114 3254 10069

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:35 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 9:35 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
935 PM CDT WED JUL 28 2004

.UPDATE...
MCS TAKING SHAPE OVER SOUTHERN PLAINS NORTHWEST OF LUBBOCK THIS
EVENING... IN REASONABLE AGREEMENT WITH 18Z ETA MODEL. 00Z ETA MODEL
CONTINUES STRONG MCS SIGNATURE DROPPING AS FAR SOUTH AS THE PERMIAN
BASIN BY DAYBREAK. UPDATED ZONE FORECAST FORTHCOMING TO EXPAND
HIGHER PROBABILITIES OF PRECIPITATION FURTHER SOUTH AND EAST BASED
ON APPARENTLY FASTER PROPAGATION OF MCS THAN SHOW BY MODEL. THREAT
OF EXCESSIVE PRECIPITATION CONTINUES WITH PRECIPITABLE WATER IN
EXCESS OF 1 1/2 INCHES AHEAD OF THE MCS. FLASH FLOOD WATCH WILL BE
EXPANDED INTO THE PERMIAN BASIN.

.LONG TERM...
EXPECTING SOME SORT OF COMPLEX TO DEVELOP/MOVE THROUGH THE PERMIAN
BASIN DURING THE DAY TOMORROW AS THE SIGNIFICANT SHORTWAVE MOVES
THROUGH THE AREA IN THE NORTHWEST FLOW ALOFT AND DRAGS THE SURFACE
BOUNDARY BACK SOUTHWARD TOWARD THE RIO GRANDE. LATER SHIFTS MAY
HAVE TO RAISE POPS OR MENTION LOCALLY HEAVY RAIN OR POTENTIAL
FLASH FLOODING TOMORROW. WILL CONTINUE TO GO LOWER THAN GUIDANCE
ON HIGH TEMPERATURES TOMORROW WITH RAIN AND A LOT OF CLOUD COVER
EXPECTED.

BEST POPS SHOULD SHIFT SOUTHEAST TOWARD THE RIO GRANDE TOMORROW
NIGHT AS THE AFOREMENTIONED FEATURES TRANSLATE TOWARD THAT AREA
WITH THE REST OF THE COUNTY WARNING AREA ON THE COOLER/SUBSIDENT
SIDE OF THE SYSTEM. ANOTHER SURGE POSSIBLE LATE TOMORROW ALONG
THE RIO GRANDE.

LOOKS LIKE QUIETER WEATHER PATTERN FRIDAY AND BEYOND WITH
INCREASING STABILITY IN THE MOUNTAINS WITH NO FRONTS AND
STEERING FLOW NOT CONDUCIVE FOR STORM DEVELOPMENT/MOVEMENT
FAR INTO THE PERMIAN BASIN. NORTHWEST FLOW ALOFT WOULD FAVOR
ISOLATED CONVECTION IN SOUTHEAST NEW MEXICO AND THE GUADALUPE
MOUNTAINS...PERHAPS THE DAVIS MOUNTAINS EARLY NEXT WEEK.
SIGNIFICANT WARMING TREND ANTICIPATED BEYOND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  85  67  93 /  20  60  20   0
CARLSBAD NM               68  90  66  96 /  30  40  20  20
DRYDEN TX                 69  86  71  95 /  30  40  50  10
FORT STOCKTON TX          68  87  68  94 /  20  40  30  10
GUADALUPE PASS TX         63  78  63  89 /  30  30  20  20
HOBBS NM                  66  89  65  95 /  30  50  20  10
MARFA TX                  59  83  56  88 /  20  30  20  20
MIDLAND INTL AIRPORT TX   69  84  66  93 /  20  60  20   0
ODESSA TX                 69  85  66  95 /  20  50  20   0
WINK TX                   70  90  70  98 /  20  50  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT TXZ045>048-050>053-059>063.
NM...FLASH FLOOD WATCH TONIGHT NMZ028-029-033-034.

&&

05
Hazardous weather outlook, Jul 28, 6:42 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT WED JUL 28 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
642 PM CDT (542 PM MDT) WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS NON-SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER...OR MOVE INTO...THE SOUTHEAST NEW MEXICO PLAINS AND
NORTHERN PERMIAN BASIN TONIGHT.  SINCE COPIOUS AMOUNTS OF RAIN HAVE
FALLEN OVER THESE AREAS IN THE LAST FEW DAYS...FLASH FLOODING WILL BE
LIKELY IN THESE LOCATIONS IN THE EVENT OF ADDITIONAL RAINFALL.

ALTHOUGH THUNDERSTORMS ARE EXPECTED TO BE MORE WIDELY SCATTERED OVER
THE REST OF THE OUTLOOK AREA...ANY THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING LOCALIZED FLOODING...ESPECIALLY SINCE THE
GROUND IS SATURATED OVER MUCH OF WEST TEXAS FROM RECENT HEAVY RAINS.

A FLOODING WARNING REMAINS IN EFFECT ALONG THE RIO GRANDE FROM NEAR
PRESIDIO...DOWNSTREAM TO NEAR LAJITAS.  NOTABLE RISES ON THE RIO
GRANDE WILL PERSIST FROM LAJITAS...DOWNSTREAM AROUND THE BIG BEND
AND THROUGH THE HEATH CANYON AREA.

WIND GUSTS TO 40 MPH AND DEADLY LIGHTNING ARE POSSIBLE IN AND NEAR
ANY THUNDERSTORMS THAT DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK COLD FRONT WILL MOVE INTO WEST TEXAS AND SOUTHEASTERN NEW
MEXICO THURSDAY.  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THURSDAY
FROM THE WESTERN LOW ROLLING PLAINS...SOUTHWEST ACROSS THE EASTERN
PERMIAN BASIN...AND INTO THE BIG BEND REGION.  ISOLATED FLOODING OF
LOW LYING AREAS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.  SPOTTER GROUPS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING
THREATEN THE AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:07 AM CDTFlash Flood WarningMAFDawson4 hr
Jul 29, 4:04 PM CDTSevere Thunderstorm WarningMAFGaines41 min
Jul 29, 4:21 PM CDTSevere Thunderstorm WarningMAFAndrews39 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.